Maternal medication use linked to gastroschisis and intestinal atresia

NEW YORK (Reuters Health) – The known association of maternal aspirin use with increased risk of congenital gastroschisis is confirmed by the results of recent study. The new findings also link the use of other vasoactive over-the-counter medications to increased risk of not only gastroschisis but also small intestinal atresia (SIA).

In a study reported in the January 1st issue of the American Journal of Epidemiology, Dr. Martha M. Werler and colleagues, from Boston University School of Public Health, interviewed the mothers of 206 gastroschisis cases, 126 SIA cases, and 798 control cases regarding medication use and illnesses during pregnancy.

Aspirin and acetaminophen use were associated with a 2.7- and 1.5-fold increase in the gastroschisis risk, respectively. Pseudoephedrine use was linked to a 1.8-fold increased risk, but the association was of borderline significance. Use of pseudoephedrine in combination with acetaminophen was tied to a 4.2-fold increased risk.

For SIA, the only single agent associated with an increased risk was pseudoephedrine. Use of pseudoephedrine in combination with acetaminophen was tied to a 3.0-fold increase in the SIA risk.

The current findings indicate that aspirin use increases the risk of gastroschisis, acetaminophen use has a modest effect, and ibuprofen use has no effect, the investigators state. Furthermore, pseudoephedrine use in combination with acetaminophen increases both the gastroschisis risk as well as the SIA risk.

"Several questions are raised by these findings, including whether the less common use of single-component pseudoephedrine is without risk, whether medications taken in combination form interact to affect fetal development, and whether an infectious agent…affects risk," Dr. Werler's team states.

Am J Epidemiol 2002;155:26-31.

0 תגובות

השאירו תגובה

רוצה להצטרף לדיון?
תרגישו חופשי לתרום!

כתיבת תגובה

מידע נוסף לעיונך

כתבות בנושאים דומים